[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.65.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1963

Triparanol Induced Cataract in Rats

Author Affiliations

Bethesda, Md
From the Ophthalmology Branch, National Institute of Neurological Diseases and Blindness, National Institutes of Health, Public Health Service, US Department of Health, Education and Welfare.

Arch Ophthalmol. 1963;70(4):522-530. doi:10.1001/archopht.1963.00960050524016
Abstract

Introduction  Among the recently developed inhibitors of cholesterol biosynthesis, the compound, p-(β-diethylaminoethoxy) phenyl-1-(p-tolyl)-2-(p-chlorophenyl) ethanol, or triparanol (Mer-29), has received prominent attention from the medical profession because of its potent effect in reducing elevated blood cholesterol levels and the relative safety of its use. The basic physiological and biochemical mechanisms of its action, together with the results of clinical observations on treated patients, were discussed in a conference of representatives from leading medical centers in December, 1959.1 At that time no complications had been observed in acute and chronic toxicity studies, except for a decrease of the lipid content in the fascicular and reticular zones of the adrenal gland. In April, 1961, Achor, Winkelmann, and Perry2 published a preliminary report of thinning and loss of hair and ichthyotic changes of the skin in two patients with hypercholesteremia who had received triparanol for several months.

First Page Preview View Large
First page PDF preview
First page PDF preview
×